Idaho, 2025Wildfire in Idaho, July 15 to 17, 2025
July 15 to 17, 2025 · NWS PIH · 1 event in 1 county or zone
5 miles east of Thatcher and burned just under 200 acres which reached into junipers and maples. The fire was near structures but no damage occurred and no evacuations were required.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning caused fire began on the afternoon of the 15th 2.5 miles east of Thatcher and burned just under 200 acres which reached into junipers and maples. The fire was near structures but no damage occurred and no evacuations were required. It was completely contained on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 15, 12:27 PM MST, 33 minutes earlier. Its key messages:
- Isolated to scattered thunderstorms into the evening. Marginal risk of severe weather except for Slight Risk in the southeast corner.
- Cooler and drier for Wednesday.
- Warming trend into the weekend with any shower and thunderstorm development remaining isolated.
Area forecast discussion, Jul 15, 12:27 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
127 PM MDT Tue Jul 15 2025
.KEY MESSAGES...
- Isolated to scattered thunderstorms into the evening. Marginal
risk of severe weather except for Slight Risk in the southeast
corner.
- Cooler and drier for Wednesday.
- Warming trend into the weekend with any shower and thunderstorm
development remaining isolated.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 127 PM MDT Tue Jul 15 2025
Satellite imagery shows tight closed low dropping southeast
through far western Montana and the ID panhandle this afternoon.
Upper jet sagging south along with surface cold front will tap
into slightly increased moisture availability pooled across
East Idaho today. Radar shows weak convection already developed
across the central mountains toward the Divide, and just
along/south of the Utah border. Thunderstorms will continue to
develop across the region through the remainder of the
afternoon. Steep lapse rates, moderate to strong shear, and
high downdraft CAPE indicate strong potential for gusts over 50
mph and isolated large hail, and most of East Idaho now under
MARGINAL RISK for severe weather via SPC. Southern highlands on
tap for strongest instability and steepest downdraft CAPE ahead
of the frontal system, and SLIGHT RISK for severe weather in
place generally south and east of Pocatello for better chances
of wind gusts near/over 60 mph. Have added Gusty Winds and
Small Hail mention for all thunderstorms today. Most storms will
be dry given the relatively dry lower atmosphere, but a few
storms may produce brief locally heavy rainfall, and recurring
storms across the same areas could provide wetting rains over
0.10". Cold front associated with this feature drops south
through the region late this evening through the overnight,
decreasing convection. Wednesday still looks slightly cooler and
drier across the region.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 127 PM MDT Tue Jul 15 2025
Overall flow pattern still turns quasi-zonal for Thursday through
the weekend. Series of weak shortwave features shifting through the
flow may be just enough to trigger isolated thunderstorms day-to-day
over higher elevations. Models continue to fluctuate with these
features with not much confidence in occurrence, and the Blend
remains largely dry. Temperatures bounce back up into the upper 80s
to lower/mid 90s by the weekend. With the semi-zonal flow and warmer
temperatures, expect occasionally breezy afternoons as well.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1209 PM MDT Tue Jul 15 2025
Hourly probability of thunderstorms in the NBM hourly output
indicates a minor chance of TSRA that would rate for most
airdromes a PROB30 group of varying intervals. Shortest is KSUN,
then KBYI, with the longest for KDIJ. KDIJ has high enough
probabilities during the afternoon for greater than 50 percent
risk, so have for an interval at KDIJ a TEMPO group. TSRA ends
from west to east, with KBYI ending prior to 16/00Z, and for
KDIJ ending after 16/06Z. See no impact to VSBY or CIG, with the
main issue being outflow wind and the TS hazards. There is the
potential at all but KSUN for severe TSRA, which will mainly
mean G50KT or more is possible. Conditions settle down in the
late evening for light wind and unlimited CIG/VSBY. Not
expecting a return of impactful weather for aviation interests
on Wed.
&&
.FIRE WEATHER...
Issued at 127 PM MDT Tue Jul 15 2025
Dry cold front from a low in western MT will swing through late this
afternoon and through the evening hours, bringing mainly dry
thunderstorm activity through that period. Storm Prediction Center
has put a part of the Caribou NF, in and around the Bear Lake Basin,
in a slight risk of severe thunderstorms. There is another ring of
marginal risk of severe thunderstorms that encompasses the rest of
the ID-WY border and ID-UT border regions and most of the Snake
River plain. The remainder is at risk of thunderstorms. Scattered
thunderstorms are likely enough in that eastern half that a Red Flag
Warning was issued for all of the Eastern Idaho Dispatch AoR and the
southern Sawtooth NF.
Things should calm down around midnight tonight, then Wed is
expected to have much more stable conditions, higher humidity,
including overnight recovery which has been terrible, and cooler
temperatures. On Thu, warming and drying return, although not quite
to the intensity of today and previous days. The warming and drying
continues through the weekend. By Thu afternoon moderate to strong
westerly flow aloft will start to reach the surface as instability
increases. With more afternoon humidity getting below 15 percent,
the risk of critical fire weather conditions may return by Thu, just
for humidity and wind rather than thunderstorms.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-
413-427.
&&
SHORT TERM...DMH
LONG TERM...DMH
AVIATION...Messick
FIRE WEATHER...Messick
In the hours before
Special weather statement, Jul 15, 12:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Pocatello ID
101 PM MDT Tue Jul 15 2025
IDZ063-064-151930-
Big Hole Mountains ID-Caribou Range ID-
101 PM MDT Tue Jul 15 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BONNEVILLE COUNTY
THROUGH 130 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 8 miles east of Swan Valley, moving east at 40 mph.
HAZARD...Wind gusts in excess of 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Northern Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4332 11130 4350 11124 4348 11104 4326 11104
TIME...MOT...LOC 1901Z 282DEG 34KT 4340 11117
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH
DMHWildfire, Franklin-Eastern Oneida Region
- When
- July 15, 1:00 PM MST to July 17, 9:00 PM MST
- Where
- Franklin-Eastern Oneida Region forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 42.188, -112.176 (the zone’s center; the record gives no point)
A lightning caused fire began on the afternoon of the 15th 2.5 miles east of Thatcher and burned just under 200 acres which reached into junipers and maples. The fire was near structures but no damage occurred and no evacuations were required. It was completely contained on the 17th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15 to 19, 20259 deaths · 5 events
- Flash Flooding and Flooding in Virginia, July 15, 2025$5.0 million · 57 events
- Wildfire in Utah, July 15 to 20, 2025$1.0 million · 1 event
- Flood in Florida, July 15, 2025$300,000 · 1 event
- Flash Flooding and Damaging Wind in North Carolina, July 15, 2025$84,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in South Dakota, July 15, 20251.25 in hail · 28 events
- Flash Flood and Damaging Winds in Idaho, July 15, 2025$6,000 · 68 kt wind · 20 events
- Damaging Winds and Lightning Strike in North Carolina, July 15, 2025$22,000 · 50 kt wind · 4 events
- Tornado and Hail in Nebraska, July 15, 2025$15,000 · EF0 · 10 events
- Heat in Louisiana, July 15 to 17, 202517 events
- Flash Flooding and Lightning Strikes in Arizona, July 15, 2025$15,000 · 8 events
- Damaging Winds in Georgia, July 15, 2025$17,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285841.